Their Addiction-My Journey- “Overdose, 9-1-1”

The pain and truth of Overdose

According to the Centers for Disease Control, 70,237 people lost their lives to an overdose of some kind in 2017. Over 70k sons, daughters, brothers, sisters, family members, precious lives, gone, all for the sake of feeling ‘different’ or high. It feels good, they say, until it doesn’t. When that feeling turns into desperation, and appearances change, behaviors change, goals change, life changes. For those lives lost in 2017, the final desperate need led to a final desperate breath.

For those in my life, addiction has stolen years, memories, and precious time. Innocent children are victims, numerous charges filed, and years spent locked behind bars now total a decade. I have cried endless tears and lost my voice from screaming. I have prayed through fearful nights and slept in depression over situations I cannot control.

When Mental Illness Meets Addiction, Death Happens

This week I experienced a situation so overwhelming that I had six hours of sleep in three days. On February 10th, I walked into my own house to find my child unresponsive. My feet stuck to the dining room floor with invisible glue as I stared into the living room at a lifeless body. Fear swallowed me whole and took my breath away instantly. As I regained my senses, I took my first steps toward that body, but I didn’t want to know.

I wanted to stay strong, not to cry, and shake her awake. “She’s just sleeping, or passed out.” The closer I moved, the scene quickly turned critical. There on the ottoman was a bottle of pills spilled at her feet and a 90 proof empty bottle of alcohol. I reached in to grab her perfect face, “Wake up, wake up.” I felt for a pulse and began dialing 911.

They walked me through the steps of one of these calls with love and calm reassurance. I remained distraught as I followed the directions. But when the young lady instructed me to move the body off the furniture, my heart dropped. It was too heavy, and I couldn’t get it. It felt like a ton of bricks.
“It’s okay, Lisa, just lay her flat.” So, I rolled her over.
“Okay, now I need you to look for a pulse or breathing.”
“Ma’am, I only feel my pulse. I think it is just my pulse!”
“Okay, I need you to tilt her head back and lift her chin.”

I began to cry and hyperventilate. I thought to myself, “I can’t be doing this. This isn’t happening. Wake up, please wake up, sweetheart.”

“Lisa, are you there. Please give her two breaths. Can you do that now.”
“I can’t; I can’t breathe.”
“It’s okay, Lisa, you are doing fine. Just take a deep breath and go ahead.”

I have no idea where those breaths came from but for the breath of God himself. The first set did nothing.

“Okay, try again. Make sure the chest is rising.”

Suddenly, I heard a big gasp. Then nothing. It sounded strange and not natural. I saw her eyes open and assumed she was awake, but I was wrong. When I gazed into her beautiful brown eyes, they were dilated and empty.

Out of nowhere, I told the lady I had to get my dogs locked up. If they weren’t locked up, the emergency teams couldn’t get into my house. I felt nauseous and thought I would vomit on the floor. I grabbed the end table to stabilize myself and walked back. The minutes ticked slowly, and I kept telling my daughter, “They are coming to help you, they will be here soon. I love you.” I rubbed her hair back on her forehead as moms do.

In the back of my mind was the loss we recently experienced– when one last high led to one last breath for a mother and my grandchild.

I will never know how long it took someone to arrive. The situation was dire. The EMT transported her on his back to the ambulance. I stood with the sheriff, crying, and occasionally leaning over to not faint. Nineteen hours later, she was deemed safe from herself and released out of the hospital- no mental health care, no M-1 hold, no anything. Stunned, I refused to acknowledge one person in that emergency department.

It what delusion do we call someone who drank a pint of 90 proof alcohol combined with ingesting prescription anti-psychotic pills simultaneously, not a suicide attempt. The icing on the cake are the eerie words, “Why didn’t you just let me die.” No suicidal warnings here.

Those words will haunt me for the rest of my life. The blue lips, the clammy skin, the dilated lifeless eyes looking through to the other side will frighten me forever.

“I’m sorry, mom.” She is blessed to be here to apologize. Seventy thousand two hundred thirty-seven others are not.

“Me too, my sweet child, me too.”

I will fight against the failure in mental health care till my last breath.

Photo by Engin Akyurt on Pexels.com

4 Replies to “Their Addiction-My Journey- “Overdose, 9-1-1””

  1. I read through and need to reach out with a huge hug. It’s tough but you got the best Arms around you. HE IS WITH YOU, I see it between your lines you beautiful mom. We each have our trials….and as we go through it, the strength we (you here) exude, blessed others. Stay blest. You are covered.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s